Alert archive / Nevada / Flash Flood Warnings in 2023

Flash Flood Warning 140, NWS Las Vegas, NV

September 12, 2023Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Sep 12, 2023, 5:14 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2023, 5:14 PM PDT (00:14 UTC)
Expired
Sep 12, 2023, 8:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Lincoln County, NV

The radar

The Las Vegas radar (KESX), 166 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2023-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 547 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2023-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
547 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2650 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

211 
WGUS55 KVEF 130014
FFWVEF
NVC017-130315-
/O.NEW.KVEF.FF.W.0140.230913T0014Z-230913T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
514 PM PDT Tue Sep 12 2023

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southwestern Lincoln County in south central Nevada...

* Until 815 PM PDT.

* At 514 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southwestern Lincoln County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3697 11569 3696 11546 3706 11539 3718 11538
      3723 11576 3716 11581 3708 11582

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

SM
3 follow-up statements
707 
WGUS75 KVEF 130106
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
606 PM PDT Tue Sep 12 2023

NVC017-130315-
/O.CON.KVEF.FF.W.0140.000000T0000Z-230913T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
606 PM PDT Tue Sep 12 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT THIS 
EVENING FOR SOUTHWESTERN LINCOLN COUNTY...

At 606 PM PDT, Doppler radar indicated thunderstorms over extreme 
southwest Lincoln County were weakening. Very heavy rain had already 
fallen, so flash flooding is still a concern.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of Southwestern Lincoln County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3697 11569 3696 11546 3706 11539 3718 11538
      3723 11576 3716 11581 3708 11582

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Morgan
180 
WGUS75 KVEF 130206
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
706 PM PDT Tue Sep 12 2023

NVC017-130315-
/O.CON.KVEF.FF.W.0140.000000T0000Z-230913T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
706 PM PDT Tue Sep 12 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM PDT THIS 
EVENING FOR SOUTHWESTERN LINCOLN COUNTY...

At 706 PM PDT, Doppler radar indicated that thunderstorms had ended 
over far southwest Lincoln County. Very heavy rain fell in the 
mountains earlier, and this water is likely still flowing downhill.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  mainly rural areas of Southwestern Lincoln County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3697 11569 3696 11546 3706 11539 3718 11538
      3723 11576 3716 11581 3708 11582

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Morgan
619 
WGUS75 KVEF 130306
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
806 PM PDT Tue Sep 12 2023

NVC017-130316-
/O.EXP.KVEF.FF.W.0140.000000T0000Z-230913T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln NV-
806 PM PDT Tue Sep 12 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM PDT THIS EVENING FOR 
SOUTHWESTERN LINCOLN COUNTY...

The heavy rain over far southwest Lincoln County has ended, and 
flooding is no longer expected to pose a threat.

LAT...LON 3697 11569 3696 11546 3706 11539 3718 11538
      3723 11576 3716 11581 3708 11582

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 12:18 PM PDT, 4 hours 56 minutes earlier.

Area forecast discussion, Sep 12, 12:18 PM PDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1218 PM PDT Tue Sep 12 2023

.SYNOPSIS...Another round of thunderstorms is likely this
afternoon and evening, mainly in northwest Arizona and southern
Nevada. The main concern is heavy rainfall, along with strong winds
and frequent lightning. Additional storm activity will taper off the
next two days, becoming dry by the weekend.
&&

.DISCUSSION...Through Next Wednesday.

Skies have started to clear out over southern Nevada and northwest
Arizona, meaning a transition from stratiform rainfall to potential
convective development. Activity should peak between 20Z and 02Z,
though isolated storms have already started to form over mountains
in southern Nevada. Slow clearing of cloud cover over Mohave
County and as a result cooler temperatures over the area may
somewhat delay convective initiation. Once storms do start to
develop, the presence of 35 knots of surface to 6 km shear and
around 1000 J/kg MLCAPE may allow for the development of small
hail and frequent lightning. Afternoon DCAPE values between 1100
and 1400 J/kg mean that gusty outflow winds are a threat as well.
PWATs between 1.0 and 1.4 inches could lead to locally heavy
rainfall, as seen in some storms so far this morning. Convection
seen so far this morning has also mostly been terrain driven, a
pattern expected to continue into the afternoon.

Tomorrow, a ridge of high pressure over the eastern Pacific Ocean
and zonal flow over the Four Corners states will create
northwesterly flow aloft over the forecast area. Shortwaves moving
along this pattern and lingering moisture may lead to additional
isolated thunderstorms on Wednesday and Thursday afternoon. The
ridge of high pressure moves in from the Pacific into the western
United States towards the end of the week, creating dry and stable
conditions over the forecast area Friday and through the weekend.
Long range models are starting to show agreement that low
pressure will move into the Intermountain West sometime in the
middle of next week, but details are unclear at this time. Will
continue to monitor the development of this feature. Temperatures
rise slightly as high pressure builds in, with highs staying
within a few degrees of average. Temperatures begin to fall back
to below average values as the trough starts to influence the
upper level pattern above the forecast area.
&&

.AVIATION...For Harry Reid...A complex aviation forecast period is
expected with scattered showers and storms from 20z today through
02z Wednesday. While confidence is low in the terminal being
directly impacted, at least vicinity thunder is warranted. Gusty
winds and heavy rains to accompany any storm, which would naturally
result in sub VFR conditions. Otherwise winds to shift from
south/southeast through the afternoon, to west in the evening. Wind
speeds to remain 10 knots or less outside of thunderstorms.

For the rest of southern Nevada, northwest Arizona and southeast
California...Showers and thunderstorms to affect eastern terminals,
including KVGT/KHND and KIFP. Activity looks to peak between 20z and
02z. Gusty winds and heavy rainfall to accompany any storm. While
confidence is not sufficiently high for prevailing thunder, several
terminals carry vicinity thunder for several hours. Winds to largely
remain diurnally driven from the south/southwest. KBIH will be the
exception with east/southeast winds through the day, shifting to the
northwest late tonight. Aside from any local thunderstorm impacts,
VFR visibilities and ceilings can be expected.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Meltzer
AVIATION...Austin

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 5:07 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr

Nearby

Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.